Azithromycin 500mg upset stomach

I have Bronchiectasis and Emphysema and Asthma, I have been getting chest infections for two years every few weeks on antibiotics every few weeks ,then the hospital put me antibiotics for two weeks at a time.

now they have put me on azithromycin one three times aweek I have just taken my sceond tablet today and they have upset my stomach badly,I dont know what to do any more everything they give out upsets my stomach and give me thrush has anyone got any ideas what I should do I am at my wits ends now

thanks for any help

Fredperrin

23 Replies

oldestnewest
  • Hello

    I'm on Azithromycin have been since Christmas, the first couple of weeks I felt terrible especially the first couple of days but it did settle down, but I didn't have the upset stomach. But if your really worried I would ring your GP Monday.

    Kim xxxx

  • I also take Azithromycin three times a week and have no problems.

    If you are having these side effects, I would contact your GP on Monday.

    Thérèse

  • hiya my hubby on those antibiotics and his stomach was bad off them he got a bad pain .but it settled he takes his tablet before breakfast now .kep taking them and let us all know how you cope x x

  • Snap. It is so difficult when you get GI problems with abs. I can't take Azithromycin either for the same reason. It's a shame they are effecting you in this way as they are excellent used prophylactically. Perhaps you could arrange to see your consultant as there are other medications which can be used in the same way. Also they may consider nebulised antibiotics. In any event you need to discuss this problem with the medics.

    Love cx

  • Sometimes eating yogurt can help with the stomach upset even though this is to be taken on an empty stomach 1 hour prior to eating or 2 hours after eating a daily yogurt regimen can help.

  • docmel,

    I even take acidophilus in capsules. It's 4 billions of the friendly bacteria. I hope this helps.

  • While that is great I think sometimes the more natural approach works better because our body knows how to utilize it appropriately. Just like our bodies extract vitamins and minerals more efficiently from foods than a pill. Best of luck!

  • OK, I agree with you partly. I found Jarro-Zymes which supplement digestive enzymes when teh body is cleansed of its natural elements through antibiotic therapy. Sometimes a concentrate may help. these concentrates can only be made in the lab. (just like the antibiotics; unfortunately we cannot always have chamomile to combat illness. Chamomile is a good digestive soother)

  • I find the friendly bacteria tablets do help with upset stomach problems, cannot stand thetaste of yoghurts, would ask your gp if they may be useful to you. Joyce

  • Sorry to hear that you are experiencing problems with Azithromycin. Like you, I was put on them, following repeated exacerbations, with 10 hospital admissions in 12 months. That was two years ago and since then I've only had two admissions (fingers crossed). I too am on 1 tablet, three times a week. Perhaps, I'm just lucky, we all react differently to certain medications, but I do agree that you should see your GP, just in case co-incidentally there may be another cause. It would be such a shame if you gave up taking it, for the wrong reason or if you are advised to keep on and the situation may improve. I am also lucky enough to be under the care, if I think a flare up may be occurring and referred by my GP, to a dedicated field team of respiratory nurses whose main aim is to call and try and avoid hospital admissions by advice and early intervention.

    Neither of these are or purport to be a magic panacea, but anything that helps to keep me at home, with home comforts is welcome.

    I do hope your GP can help and that you are able to take Azithromycin. I always take at least an hour before eating. Good luck. Sorry, I find myself becoming more and more long winded when I write! Chronic COPD and verbal diarrhoea - great!

  • Sorry to read that you are having difficulty with this medication, tho sorry I don't have any experience of it, although for Thrush I do! I use Acidophilus whenever I have take long term antibiotics, and yes taking yogurt can help as well with Thrush. Hope you are feeling better very soon.

  • See how you go and get help from your GP if no improvement by Monday. You could try Biokult products, available in stores or online, to offset some of the problems and could help with the thrush as they balance the gut. Also, really good plain organic yoghurt could also help with thrush. Good luck to you. xxxxx

  • My husband didn't get along with azrith either and his consultant put him on doxycycline instead. I think it's a good idea when you take antibiotics long term to take a "friendly bacteria" tablet every day, just not at the same time as the antibiotic.

  • Hi Fredperrin, this happened to me but please bear with the tablets, it takes around 6 wks for your system to settle down and for the side effects to go and go they do. In the meantime I was very careful not to eat anything fatty or too spicy and I eat yoghurt two or three times per day. The yoghurt can be taken was it comes or with fruit either way it will do wonders for your tummy problems. Azith is an amazing drug and I find I can have a good life taking them. Something I did not expect to feel again. Good luck take care. Maximonkey

  • The whole .....romycin family are noted for their power to cause digestive upsets. I took clarithromycin for a couple of years then they turned "bandit" on me. I had previously had similar problems with Erithromycin.

    i am now back on Amoxycilin and sometimes Amoxiclav. See your GP for clarification and alternative medication. Cheers.

  • Would also add that Actimel (available from all good supermarkets!) can help. It puts good flora back in the gut which antibiotics remove. Never tried Acidophilus as mentioned above but I know others do.

  • I've been taking Azithromycin for 5 years or so now. I still get some side effects from it, but get a hell of a lot fewer exacerbations, so I put up with the discomforts, which I'm used to anyway. When I first took it, I thought I'd never be able to keep taking it, but here I am, still taking the blue pills! [Sunday evening, Wednesday morning and Friday teatimes]

    We all get affected differently though, but a lot of drugs have side effects and we mostly get used to them. Its a cost-benefit choice in my view... and I prefer the benefits!

    Good luck to you. Give it a chance ;)

  • Sorry, forgot to mention I also eat a lot of yoghurt... it MUST be 'live', but any type will do. The Azith kills the good bugs in your gut, so you need to put some back.

    Cheers

  • Hi, Paul above is right, it must be live yogurt. I have large pots of Yeo plain in my fridge at all times to combat thrush.

    A word of warning about the shop bought 'friendly bacteria' drinks, they're expensive and they can be full of sugar so defeat the object. Thrush, candida and fungal infections thrive on sugar.... While you have the gut problems please lower your sugar intake and get acidophilus capsules from somewhere like holland & Barrett.

    All the best to you, hope you can persevere with the Azith, it's fantastic. P

  • I had Nystan for the thrush. But the doctor, he is the one who should have some idea! Get in touch with him.

  • Hi there, I take 1 Azithromycin ever day, helps me so much hardly get chest infections now. Chat with your GP asap

    Wazoo xx

  • I started Azith. About 3months ago. Upset tummy for about 2 weeks then everything settled down. I also have yogurt on trash fruit each day. Whoops I mean fresh fruit! Do see your g.p. as he will be able to advise you what to do. barnowl

  • I think you all have it tied up but I too take Azith 1 tab 3 times a week and I though the stomach pains were going to kill me, so I tried taking it a different times of the day, I now take it lunch time and I have a Yakult, I still get slightly aching tum but not so bad. Don't give up on it speak to your quack.

    good luck.

You may also like...